Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Burlington, VT

June 10, 2005Essex County, New York

NWS Burlington, VT issued this flash flood warning at Jun 10, 2005, 5:24 PM EDT for Essex County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 5:24 PM EDT (21:24 UTC)
Expired
Jun 10, 2005, 7:30 PM EDT
In force
2 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Essex County, NY

The radar

The Burlington radar (KCXX), 79 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 102125
FFWBTV
NYC031-102330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
524 PM EDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 730 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN MOVING IN TO SOUTHEAST ESSEX COUNTY. 
  THIS REGION RECEIVED 1 TO 2 INCHES OF RAINFALL EARLIER THIS 
  AFTERNOON...AND THE ADDITIONAL RAINFALL WILL CAUSE FLASH FLOOD 
  PROBLEMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TICONDEROGA...PARADOX...NORTH HUDSON...CROWN POINT AND MORIAH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

LAT...LON 4399 7388 4376 7381 4381 7340 4400 7346

$$

HANSON
1 follow-up statement
000 
WGUS71 KBTV 102242
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
640 PM EDT FRI JUN 10 2005

NYC031-102330-
ESSEX NY-
640 PM EDT FRI JUN 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR SOUTH CENTRAL
ESSEX COUNTY...

AT 636 PM EDT...THUNDERSTORMS CONTINUED ACROSS SOUTHERN ESSEX 
COUNTY. THE HEAVIEST RAINFALL HAS BEEN NEAR NORTH HUDSON WHERE UP TO 
4 INCHES OF RAIN HAS FALLEN ALONG ROUTE 2 BETWEEN NORTH HUDSON AND 
TAHAWUS CLUB. 

LOCATIONS IN THE WARNING INCLUDE PARADOX...NORTH HUDSON...AND 
SCHROON FALLS. CROWN POINT AND MORIAH WILL SEE LESSER AMOUNTS OF 
RAIN...BUT ANY ADDITIONAL RAINFALL MAY WORSEN EXISTING FLOOD 
CONDITIONS.

IN HILLY TERRAIN THERE ARE MANY LOW AREAS WHICH ARE POTENTIALLY 
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED 
ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY 
FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4399 7388 4376 7381 4381 7340 4400 7346

$$

HANSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 1:57 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 10, 1:57 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
157 PM EDT FRI JUN 10 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
PERSISTENCE FSCT APPEARS REASONABLE DURING ENTIRE SHORT TERM...WITH
WARM...HUMID...SUMMERTIME AIRMASS IN PLACE...AND DAILY CHCS FOR
CONVECTION...SOME OF WHICH WILL PRODUCE TORRENTIAL DOWNPOURS. LATEST
SYNOPTIC MAP PLACES FA DEEPLY EMBEDDED IN SUBTROPICAL MOISTURE
PLUME ALONG WESTERN PERIPHERY OF BROAD SUBTROPICAL SFC RIDGE AXIS.
LATEST GOES SOUNDER INDICATING 1.8 TO 2.1 PWATS ACROSS AREA...AND
THIS LINES UP WELL WITH THE 12Z SOUNDING OUT OF KALB. LATEST GFS
OPERATIONAL PROGS NOW INDICATING SHORTWAVE AND ASSOC SFC LOW EAST OF
JAMES BAY TO DRAG WEAK SFC BNDRY SOUTHWARD OVERNIGHT AND STALL THIS
FEATURE IN A NW TO SE ORIENTATION ACROSS NRN BORDER COUNTIES
OVERNIGHT. DUE TO LOCALIZED CONVERGENCE ALONG THIS BNDRY...AND
ONGOING CONVECTION THIS AFTERNOON...WILL OPT TO NUDGE POPS UP TO
LIKELY THROUGH FIRST HALF OF EVENING. SOME CONCERN THAT THE
NORTHEASTERN THIRD OF VT MAY BE THE FOCUS OF HEAVY RAINFALL
OVERNIGHT...ESP DUE TO MID LVL NW FLOW AND POTENTIAL FOR TRAINING.
WILL MONITOR THIS CLOSELY. OF COURSE...AREAS HIT HARDEST BY
YESTERDAYS RAINS ALSO WILL BE CLOSELY WATCHED FOR ADDITIONAL HEAVY
RAINFALL...AS 1 AND 3 HR FFG NOW CONSIDERABLY LOWER HERE. WILL ALSO
CONTINUE MENTION OF PATCHY FOG OVERNIGHT. AFTERWARDS...WILL
MAINTAIN CONSISTENCY...AND OFFER A CONTINUED CHC OF SHOWERS/STORMS
THROUGH THE WEEKEND...WITH THE HIGHEST THREAT/COVERAGE OF ACTIVITY
FROM MID TO LATE AFTERNOON INTO THE EVENING HOURS. MAX/MIN TEMPS
VERY UNIFORM ACROSS AREA DUE TO SUBTROPICAL NATURE OF AIRMASS. THUS
MAX TEMPS OVER THE NEXT FEW DAYS TO RANGE THROUGHOUT THE 80S...AND
LOWS FROM 60 TO 70 AREA WIDE.
&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
FOLLOWED HPC GUIDANCE CLOSELY ON EXTENDED PERIOD TODAY IN ORDER TO
CONCENTRATE ON ONGOING CONVECTION AND FLASH FLOOD THREAT. BACK DOOR
COLD FRONT ACROSS MAINE AND NORTHERN NEW HAMPSHIRE TRIES TO DRIFT
SOUTHWEST INTO NORTHERN VT IN THE TUESDAY TIMEFRAME. TROPICAL
SOUTHERLY FLOW ACROSS REGION MOVING INTO THE FRONT WILL BE FOCUS FOR
SHOWERS/THUNDERSTORMS TUESDAY AND WEDNESDAY. FROM WEDNESDAY ON...THE
H5 RIDGE IN THE NORTHEAST IS REPLACED BY A FULL LATITUDE TROUGH WITH
A CLOSED LOW OVER CENTRAL ONTARIO SETTLING SOUTH. TEMPS MUCH COOLER
DAYS 5/6/7 WITH LOW LEVEL NORTHEAST FLOW BRINGING IN COOL MARITIME
AIR...AND COLD POOL ALOFT.
&&

.AVIATION...
CONVECTION ONCE AGAIN ON THE MENU FOR THE AFTERNOON AND EVENING.
AMS REMAINS VERY JUICY SO EXPECTING MORE HAZE/FOG OVERNIGHT WITH
LOCALLY DENSE FOG POSSIBLE AT KMPV AND KSLK. WINDS WILL BE GENERALLY
LIGHT BUT MAY BE SOME GUSTS TO 20KT IN VICINTY OF TSTMS.
&&

.HYDROLOGY...
THREAT OF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE UPCOMING WEEKEND AS DEEP AND MOIST AIRMASS
PERSISTS ACROSS AREA. THUS SHORT TERM FFG WILL CONTINUE TO DECREASE
ACROSS MOST OF THE AREA OVER THE NEXT FEW DAYS. AT THIS TIME IT
APPEARS NATURE OF FLASH FLOODING WILL BE LOCALIZED ENOUGH THAT
MAINSTEM RIVER FLOODING THREAT WILL BE MINIMAL. HOWEVER...LOCALIZED
AND POTENTIALLY DANGEROUS FLASH FLOOD THREAT IS OF CONSIDERABLE
CONCERN OVER COURSE OF NEXT 72 HRS. FLOOD WATCH FOR FLASH FLOODING
CONTINUES ACROSS THE ENTIRE AREA UNTIL 6 AM SATURDAY.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH FOR VTZ001>012-016>019 FROM 1 PM FRIDAY TO 6 AM
     SATURDAY.
NY...FLOOD WATCH FOR NYZ026>031-034-035-087 FROM 1 PM FRIDAY TO 6
     AM SATURDAY.

&&

SHORT TERM...JMG
LONG TERM...GH
AVIATION...JMG
HYDROLOGY...GH/JMG
Hazardous weather outlook, Jun 10, 4:31 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
431 AM EDT FRI JUN 10 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-110830-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
431 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

...A FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHERN NEW YORK AND
CENTRAL AND NORTHERN VERMONT...

.DAY ONE...TODAY:
A WEAK SURFACE BOUNDARY LOCATED FROM THE SAINT LAWRENCE VALLEY INTO
CENTRAL VERMONT WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT...ALONG
WITH SEVERAL OUTFLOW BOUNDARIES FROM PREVIOUS DAYS CONVECTION.
MEANWHILE...THE COMBINATION OF DAYTIME HEATING AND PLENTY OF LOW
LEVEL MOISTURE WILL HELP TO DESTABILIZE THE ATMOSPHERE THIS
AFTERNOON.

ONCE AGAIN SHOWERS AND THUNDERSTORMS WILL DEVELOP BY 3 PM ACROSS THE
SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS AND SLOWLY MOVE EAST
AT 5 TO 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. GIVEN...THE RECENT RAINS AND
EXPECTED RAINFALL AMOUNTS OF 1 TO 3 INCHES ASSOCIATED WITH THE
STRONGER STORMS...THE POTENTIAL FOR FLOODING WILL INCREASE. AT THIS
TIME THE BEST POTENTIAL FOR FLASH FLOODING WILL BE ACROSS NORTHERN
NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT.

A FEW STORMS COULD PULSE UP TO MARGINAL SEVERE WEATHER CRITERIA WITH
PENNY SIZE HAIL AND BRIEF STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
MORE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVER THE WEEKEND. THE THREAT FOR ADDITIONAL HEAVY RAINFALL WILL BE
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR FLOODING AND REPORT
RAINFALL AMOUNTS...ALONG WITH ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

TABER

In the hours before

Special weather statement, Jun 10, 11:25 AM EDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1125 AM EDT FRI JUN 10 2005

NYZ034-035-102100-
EASTERN ESSEX NY-WESTERN ESSEX NY-
INCLUDING THE CITIES OF...NEWCOMB AND WILLSBORO
1125 AM EDT FRI JUN 10 2005

...A STATE OF EMERGENCY REMAINS IN EFFECT FOR PORTIONS OF ESSEX
COUNTY NEW YORK...INCLUDING THE TOWN OF MORIAH AND CROWN POINT...

AT 11 AM...EMERGENCY MANAGEMENT IN ESSEX COUNTY NEW YORK INDICATES
THAT NUMEROUS ROADS IN THE TOWNS MORIAH AND CROWN POINT CONTINUE TO
BE CLOSED DUE TO DAMAGE FROM YESTERDAYS HEAVY RAINFALL AND
FLOODING...AND PUBLIC TRAVEL IS NOT PERMITTED. AS A RESULT...SCHOOL
HAS BEEN CANCELLED FOR MORIAH AND CROWN POINT TODAY.

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT ACROSS THE NORTH
COUNTRY UNTIL 600 AM SATURDAY MORNING FOR THE POTENTIAL OF MORE HEAVY
RAIN THIS AFTERNOON AND EVENING.

JMG
Local storm report, Jun 10, 3:50 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     GLOVER                  44.70N 72.18W
06/10/2005                   ORLEANS            VT   COUNTY OFFICIAL

            GLOVER TOWN CLERK REPORTED PARKER ROAD WASHED OUT AND
            TREES DOWN ALONG SHADOW LAKE ROAD

0320 PM     TSTM WND DMG     SUTTON                  44.63N 72.03W
06/10/2005                   CALEDONIA          VT   TRAINED SPOTTER

            SPOTTER REPORTED 6-8 INCH DIAMETER TREES DOWN

&&

LAHIFF
Local storm report, Jun 10, 4:06 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
406 PM EDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      GLOVER                  44.70N 72.18W
06/10/2005                   ORLEANS            VT   COUNTY OFFICIAL

            GLOVER TOWN CLERK REPORTED PARKER ROAD WASHED OUT AND
            TREES DOWN ALONG SHADOW LAKE ROAD

0320 PM     TSTM WND DMG     SUTTON                  44.63N 72.03W
06/10/2005                   CALEDONIA          VT   TRAINED SPOTTER

            SPOTTER REPORTED 6-8 INCH DIAMETER TREES DOWN

&&

LAHIFF
Special weather statement, Jun 10, 5:00 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
500 PM EDT FRI JUN 10 2005

NYZ034-035-110400-
EASTERN ESSEX NY-WESTERN ESSEX NY-
INCLUDING THE CITIES OF...NEWCOMB AND WILLSBORO
500 PM EDT FRI JUN 10 2005

...STATE OF EMERGENCY REMAINS IN EFFECT FOR PORTIONS OF ESSEX COUNTY
NEW YORK...

ESSEX COUNTY NEW YORK EMERGENCY MANAGEMENT CONTINUES TO INDICATE THAT
NUMEROUS ROADS IN THE TOWNS OF MORIAH AND CROWN POINT CONTINUE TO BE
CLOSED DUE TO DAMAGE FROM YESTERDAY/S HEAVY RAINFALL AND FLOODING.
AS A RESULT...PUBLIC TRAVEL IS NOT PERMITTED IN PORTIONS OF MORIAH
AND CROWN POINT.

LATE THIS AFTERNOON HOWEVER...ROUTE 122 AND 9N ARE OPEN TO ONE LANE
OF TRAFFIC.

REMEMBER...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR ESSEX
COUNTY NEW YORK AND THE REST OF NORTHERN NEW YORK...AS WELL AS
NORTHERN AND CENTRAL VERMONT.  THE WATCH IS IN EFFECT UNTIL 600 AM ON
SATURDAY.  ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA AND ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
TORRENTIAL DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS AND ESSEX COUNTY NEW
YORK OFFICIALS FOR FURTHER INFORMATION REGARDING THIS EMERGENCY
SITUATION.

EVENSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:29 PM EDTFlash Flood WarningBTVEssex2 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.